Medical doctors often treat Herpes Simplex Virus with antiviral drugs and steroids. Antiviral drugs contain antiviral agents called nucleosides and nucleotide analogues, which block the production of HSV. Truly, these drugs should be reserved for acute infections. But, in fact, they are available and prescribed to just about anyone who wants to try them.
Antiviral prescription drugs are used for treating individual breakouts (used at the first sign of a breakout and discontinued when the breakout is over) and for suppressive therapy (a daily prescribed dose).
Most commonly prescribed are the antivirals Valtrex (Valacyclovir), Zovirax (Acyclovir), and Famvir (Famciclovir), which can cause headaches, sore throats, colds, stomach pain, diarrhea, depression, hair loss, and liver and kidney failure in those who have liver or kidney disease, due to the inability of the kidneys to flush out toxins fast enough.
Acyclovir is a generic antiviral drug. Valacyclovir, also called Valtrex, is name brand antiviral drug used for genital herpes, which converts to Acyclovir in the body and because the drug is more easily absorbed it can be taken less often. Famvir, another name for Famciclovir, is a name brand antiviral drug whose efficacy in the treatment of herpes beyond one year is questionable.
In some cases, depending on the location and severity of the breakout, this is the only vice that will stop the progression of the virus. However, the use of any anti-infective chemical can be associated with increasing the occurrence of resistant organisms. Meaning, prescription drugs can make HSV breakouts WORSE. They can cause you to have recurrent herpes flare-ups and more severe breakouts. They DO NOT cure HSV and they DO NOT work for everyone at halting the current breakout. In fact, most medicines don't work, unless they are used at the time of your very first breakout.
Prescription medications can also cause the virus to surface here and there all over the body. One little spot here. Another little spot there. Additionally, they can cause HSV breakouts in areas of the body that were previously unaffected by HSV. What's more, the side-effects of anti-viral drugs are often worse than the HSV itself. And, Herpes Simplex Virus can become immune to antiviral medications over time. And, don't be conned into thinking a 'low dose' isn't harmful. It can be worse, because you can be on it longer.
When it comes to certain antiviral prescription medications, such as Zovirax, it is unknown what side-effects there are to pregnant and nursing women.
Topical steroids can actually make HSV more active.
Multiple medications can interact causing Pruritis (all over itch) and other negative side effects.
All in all, current drugs do very little for certain complications of herpes, such as genital herpes that have 'gone wrong', brain infections, and herpes infections that occur in newborns who contracted HSV at birth.
It is becoming more apparent to Western society that if you suppress symptoms with prescription drugs it will cause 2-3 more symptoms to appear. However, doctors and big pharma know there is no money to be made by touting the effectiveness of natural remedies.
The good news is that you own antibody production is not affected by antiviral drugs. Meaning, it is still working and will continue to work after you stop taking them.
The bottom line is that, unless you have a wonderful doctor who offers you information on, both, medications and natural remedies, you will never hear about the later. Money isn't about health. Money is about sickness (and keeping you sick in order to make more of it).
So You Want to Quit Taking Your Antiviral Medication
Is it safe to quit taking antiviral drugs cold turkey? I have had folks ask me this and here is my best answer.
"Should you ever go cold turkey and stop taking your antiviral medications you could experience a rather immediate breakout. This is common. However, quitting antivirals is not the same as, say, quitting pain medication. Antivirals do not normally build up in your system (the kidneys flush them out), which is why they need to be taken so often, and are not addictive, so no worries about side-effects of that nature. I say "..normally..." because who knows what type of drug they might come up with in the future.
What you do need to be concerned with is more breakouts. My suggestion is to begin getting your diet and lifestyle under control first. Then, speak to your doctor about weaning off of the prescription medications once you are comfortable in a routine of using more natural remedies. There's no hurry. It's important to follow the path that will cause the least amount of stress to yourself and your immune system."
Taking prescription antivirals? Worried you might be experiencing side-effects? Concerned about possible drug interactions?